Fentanyl - A local crisis
I am sure that most people have seen news articles regarding
fentanyl overdoses over the past few months.
It is an increasing concern in Alberta, as overdoses have been on the rise for several years.
But, what is fentanyl?
Fentanyl is a synthetic opiate narcotic, a prescription drug used for pain control for injury and cancer patients in severe pain. It is also sometimes used by paramedics for pain control in a pre-hospital environment, and in hospitals for pain management as well.
It is 50 to 100 times more toxic than morphine, and has a much faster mechanism of action.
Heroin, cocaine, oxycodone and other drugs can be cut with fentanyl, in powder, liquid or pill form.
You can’t see it, smell it or taste it.
The street drug has a number of nicknames: greenies, green
beans and green monsters (all references to its colour). Stamped as OxyContin, the fentanyl has been
retailing for as little as $10 a pill—an indication of how cheap it is to
manufacture, and how easy it is to obtain the raw material.
Addicts aren’t that choosy though. There are incidents of addicts purchasing used fentanyl patches, and chewing or sucking the drug out of the patch.
What is even scarier, is that there is another street drug starting to show up in Alberta.
This drug – called carfentanil, is more than 100 times as potent as fentanyl. Just a few grains of this drug is enough to kill. 20 micrograms (yes, MICROgrams), which is about the same as a grain of sale, is enough to overdose on. It is so potent, that it is dangerous to first responders who, if not wearing gloves or other personal protective equipment, risk absorbing the drug through their skin if they touch even a granule or two.
How do you know if someone is overdosing?
If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms call 911:
- breathing is slow or not breathing at all
- nails and/or lips are blue
- choking or throwing up
- making gurgling sounds
- skin is cold and clammy
- can’t wake them up
What is Naloxone (Narcan)?
Naloxone is a drug that can temporarily reverse an opioid (such as Fentanyl) overdose, so long as it is given right away and followed up by emergency medical care. It can save the life of someone who is overdosing on Fentanyl or carfentanyl.
You can get a Naloxone Kit to carry with you, when using drugs.
In Alberta, Naloxone kits are available free of charge to anyone at risk of opioid overdose (i.e. current or previous users of opioids). See the Alberta Health Services link below for details.
February 7 Calgary Herald article:
Alberta Health Services Links: